Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 27, 2003, 4:10 PM CDT for Greene County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 4:10 PM CDT (21:10 UTC)
- Expired
- Aug 27, 2003, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 272111 FFWSGF MOC077-280100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN MISSOURI * UNTIL 800 PM CDT. * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF OVER TWO INCHES PER HOUR OVER CENTRAL GREENE COUNTY...INCLUDING THE CITY OF SPRINGFIELD. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SPRINGFIELD...WILLARD...WALNUT GROVE...STRAFFORD...FAIR GROVE AND BROOKLINE. COMMUTERS SHOULD BE ON THE LOOKOUT FOR FLOODED ROADWAYS...IF YOU ENCOUNTER A FLOODED ROAD WAY TURN AROUND...DONT DROWN EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3741 9309 3715 9312 3715 9361 3741 9358 $$ IZZI
3 follow-up statements
000 WGUS73 KSGF 272135 FFSSGF MOC077-280030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 PM CDT WED AUG 27 2003 ...FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR CENTRAL GREENE COUNTY... THUNDERSTORMS CONTINUE TO PRODUCE TORRENTIAL RAINFALL IN THE CITY OF SPRINGFIELD AND IN GREENE COUNTY. A NATIONAL WEATHER SERVICE OBSERVER REPORTED 2.6 INCHES OF RAIN IN 30 MINUTES WITH THESE THUNDERSTORMS. ALSO...REPORTS FROM THE LOCAL MEDIA INDICATE THAT SEVERAL WATER RESCUES HAVE ALREADY BEEN PERFORMED IN THE CITY OF SPRINGFIELD. THIS IS A VERY DANGEROUS SITUATION...MOTORISTS ARE URGED TO NOT DRIVE INTO AREAS WHERE WATER IS STANDING ON ROADWAYS. UNDER PASSES FLOOD QUICKLY...PAY PARTICULARLY CLOSE ATTENTION WHEN DRIVING THROUGH UNDER PASSES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3737 9361 3715 9359 3717 9309 3736 9311 $$ IZZI
000 WGUS73 KSGF 272156 FFSSGF MOC077-280100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 456 PM CDT WED AUG 27 2003 ...FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR GREENE COUNTY... THUNDERSTORMS ARE BEGINNING TO WEAKEN...HOWEVER FLOODING AND RUNOFF FROM THESE STORMS CONTINUE. EVEN THOUGH THE RAIN MAY BEGIN TO TAPER OFF...THE THREAT FROM THE FLOODING CONTINUES ACROSS GREENE COUNTY. LOCAL MEDIA AND HAM RADIO OPERATORS CONTINUE TO REPORT FLASH FLOODING OCCURRING IN THE CITY OF SPRINGFIELD. THE UNDER PASS ON WEST BYPASS NEAR CHESTNUT EXPRESSWAY IS FLOODED. ALSO NUMEROUS ROADWAYS HAVE BEEN REPORTED FLOODED IN SPRINGFIELD WITH THE WORST FLOODING REPORTED BETWEEN SUNSHINE...GLENSTONE...WEST BYPASS...AND DIVISION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN LAT...LON 3737 9361 3715 9359 3717 9309 3736 9311 $$ IZZI
000 WGUS73 KSGF 272326 FFSSGF MOC077-272330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 625 PM CDT WED AUG 27 2003 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR GREENE COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. FLOODING IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3737 9360 3714 9357 3710 9308 3738 9309 $$ IZZI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:05 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 27, 3:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT WED AUG 27 2003 .DISCUSSION... RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8 BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY MAKING AN EASTWARD PUSH. SHORT TERM (TONIGHT THROUGH THURSDAY)... MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000 J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION. LONG TERM (FRIDAY THROUGH TUESDAY)... UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE HEAT WAVE BY FRIDAY. MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR VALID FOR THE NEXT WORK/SCHOOL WEEK. && .AVIATION... WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS. && .SGF... MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO NEVADA. TERRY
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 3 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. HEAT INDICES BETWEEN 100 AND 105 DEGREES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10 PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM. THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM. DISCUSSION: THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS. THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND HEAT INDEX VALUES OF 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN EXCEEDING 100 DEGREES. ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Aug 27, 10:41 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:45 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:50 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 11:05 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM AVA MO .75 INCH HAIL
08/26/03 DOUGLAS REPORT RECEIVED AT 405
PM. REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0355 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0430 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS CAR PORT WAS RIPPED OFF A
HOUSE AND BLOWN INTO A
WALMART PARKING LOT WHERE
IT STRUCK A CAR AND
TOTALED IT OUT. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0432 PM 2 S POWELL MO WIND DAMAGE
08/26/03 MCDONALD NUMEROUS TREES DOWN.
REPORTED BY SHERIFFS
OFFICE.
0505 PM 3 N HIGHLANDVILLE MO .75 INCH HAIL
08/26/03 CHRISTIAN REPORTED BY PUBLIC.
0510 PM 3 W MOUNTAIN GROVE MO WIND DAMAGE
08/26/03 WRIGHT REPORTED BY PUBLIC.
0543 PM HIGHLANDVILLE MO WIND DAMAGE
08/26/03 CHRISTIAN TREE DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM SEYMOUR MO 1 INCH HAIL
08/26/03 WEBSTER REPORTED BY PUBLIC.
0624 PM NORTHVIEW MO .75 INCH HAIL
08/26/03 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0700 PM STOTTS CITY MO WIND DAMAGE
08/26/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0726 PM 1 N CARTHAGE MO .88 INCH HAIL
08/26/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0727 PM COLLINS MO WIND DAMAGE
08/26/03 ST.CLAIR REPORTED BY .
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 2:04 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 5 SW VERONA MO WIND DAMAGE
08/27/03 LAWRENCE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:00 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 45 min |
| Aug 26, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 57 min |
| Aug 26, 8:24 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 51 min |
| Aug 26, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Aug 27, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 45 min |
| Aug 27, 2:22 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 53 min |
| Aug 27, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Aug 27, 3:24 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 51 min |
| Aug 27, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Aug 27, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Aug 27, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 33 min |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.